Kentucky, 2022Hail in Kentucky, May 19, 2022
May 19, 2022 · NWS PAH · 2 events in 1 county or zone
An isolated severe thunderstorm occurred during the mid afternoon hours, associated with a surge of higher dew points northward. The storm erupted along this effective front over northwest Kentucky, which was beneath a region of warm moist wind flow at 850 mb.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm occurred during the mid afternoon hours, associated with a surge of higher dew points northward. The storm erupted along this effective front over northwest Kentucky, which was beneath a region of warm moist wind flow at 850 mb. Large hail accompanied this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 5:24 AM CST, 6 hours 44 minutes earlier.
Area forecast discussion, May 19, 5:24 AM CST, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
624 AM CDT Thu May 19 2022
.UPDATE...
Issued at 624 AM CDT Thu May 19 2022
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Friday night)
Issued at 343 AM CDT Thu May 19 2022
Confidence in the convective potential today into this evening is
not great. However, whatever does develop will come to an end
from the southwest tonight, as 700mb temperatures of 11-12C
overspread the region and effectively shut down any remaining
convection. The 00Z model consensus is for the cap to hold Friday
despite SBCAPE values well over 3000J/kg. South winds will likely
require a Lake Wind Advisory throughout the area Friday, and a
full on Wind Advisory is not out of the question for southeast
Missouri and southern Illinois.
While the cap will begin to erode Friday night, we should remain
dry given that the surface cold front will remain well to our
northwest, as will any mid/upper-level forcing. The NBM does
bring some small PoPs back into far northwest portions of the
forecast area Friday night, but there is no QPF at this time.
As for convection today into this evening, tried to follow the
HREF scenario. Some isolated showers or storms will be possible in
the south this morning. The HREF then brings convection
associated with the cluster of storms currently over northwest
Oklahoma eastward through our entire region this afternoon. Some
scattered convection may linger across the northeast half of the
region this evening. The swath of greatest coverage and heaviest
rain would be right through the mid-section of the forecast area.
Instability will be very impressive with SBCAPE values of
3000-4000J/kg expected along with mid-level lapse rates over
8C/km. Low-level lapse rates should be stout as well. Wind fields
will initially be on the weak side, but through the afternoon,
0-3km helicity values climb well over 150m2/s2 from west to east
across the region. As low-level winds increase into the evening
the 0-3km helicity will really crank up. Supercells with damaging
winds and large hail will be possible later this afternoon and
especially this evening. The tornado potential will increase into
the evening in the northeast as the 0-1km helicity cranks up as
well.
Early this afternoon, wind fields will not be sufficient for
supercells, or mesovortex generation if it becomes linear.
However, with the extreme instability expected, more isolated
large hail and damaging winds will be possible.
WPC has most of the forecast area in a Marginal risk of exceeding
flash flood guidance today which seems reasonable given the amount
of instability, and precipitable water values around 1.5"
expected. While we are not expecting widespread or long-lived
flooding issues, extreme rain rates could quickly/briefly
overwhelm drainage systems through this evening.
High temperatures today will be dependent on the convective
evolution, but most area should reach at least the mid to upper
80s. We trended a bit above NBM numbers for Friday, as dewpoints
are expected to mix out a bit and we should have full sunshine.
Lows will be well above normal both nights with breezy conditions
expected.
.LONG TERM...(Saturday through Wednesday)
Issued at 343 AM CDT Thu May 19 2022
We begin the period with a 500mb shortwave across the Northern
Plains and a surface cold front just north and west of our cwa. As
the 500mb wave pivots east into the Great Lakes on Sunday, the cold
front will make its passage through our area Saturday night. The
overall trend with this system has been slower, which may lead to
most the daytime hours on Saturday being dry. The primary window for
showers and storms appears to be centered in the Saturday evening
through Sunday morning period.
While plenty of surface instability will be prevalent Saturday
afternoon, it dwindles rather quickly through the evening. The
strongest shear remains to our northwest as well. Therefore, the
severe risk appears rather limited given the current timing of the
convection during the overnight. More of a concern may be heavy
rainfall with training convection. QPF amounts have been nudged
upwards with this package, with amounts exceeding 1.5" across
portions of southeast Missouri and southern Illinois.
Model guidance differs somewhat on how fast to move the precip out
of western Kentucky on Sunday, but the general consensus has it
primarily out of the area by 18z. Meanwhile, the NBM appears too
aggressive in hanging onto PoPs Sunday evening into Monday. Canadian
surface high pressure will be funneling drier air into the region
Sunday night through Monday. So, while the current package maintains
the slight PoPs from the NBM, it most likely will end up dry during
this period.
Attention then turns to a developing 500mb trough across the Plains
late Monday into Tuesday. Timing differences remain with this
feature, but ensembles have started to come into reasonable
agreement. While initial WAA activity is possible as early as Monday
night into Tuesday morning, the best chance for showers and storms
looks to be centered on the Tuesday night through Wednesday time
period.
Temperatures begin the period well above normal, with readings near
90 on Saturday. Much cooler temperatures descend through the area
Sunday into Monday (also accompanied by much lower humidity) when
highs will only be in the upper 60s to mid 70s. They rebound back to
near normal in the upper 70s to near 80 Tuesday into Wednesday.
&&
.AVIATION...
Issued at 624 AM CDT Thu May 19 2022
Some remnant fog at a few locations will burn off in the next
hour. Otherwise the TAFs are VFR. South winds will gradually
increase through the day and should be maximized around 00Z when
gusts 20-25kts will be common. If the winds diminish much this
evening, LLWS will be a concern.
SHRA/TSRA will be possible today, but confidence in timing and
location is not great. That said, there was a decent signal for an
area of convection to slide eastward along the I-64 corridor this
evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, May 19, 2:53 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
353 AM CDT Thu May 19 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
353 AM CDT Thu May 19 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Isolated thunderstorms will be possible this morning over the
southern half of the region. Storms will become more numerous
throughout the region this afternoon, and may linger into the
evening over the northeast half of the region. Severe storms will
be possible this afternoon and evening. Initially large hail and
damaging wind will be the primary concerns, but a few tornadoes
will be possible late this afternoon and this evening. The storms
will produce torrential rains, as well, which could briefly
overwhelm drainage systems.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
South winds will gust 25 to 35 mph Friday.
Scattered thunderstorms are possible Saturday afternoon through
Sunday morning and again Tuesday into Wednesday. Lightning and
locally heavy rain will be the primary storm-related hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested throughout the region this
afternoon and evening.
DRS/SP
In the hours before
Special weather statement, May 19, 11:29 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
1229 PM CDT Thu May 19 2022
ILZ077-078-191800-
Edwards IL-Wabash IL-
1229 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of northwestern Wabash
and Edwards Counties through 100 PM CDT...
At 1229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Albion, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
West Salem around 1240 PM CDT.
Other locations in the path of this storm include Lancaster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3857 8766 3829 8801 3840 8815 3846 8815
3857 8806
TIME...MOT...LOC 1729Z 219DEG 27KT 3842 8804
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
YorkHail, Daviess
- When
- May 19, 12:08 PM CST to 12:12 PM CST
- Where
- Daviess County, 1.86 mi SSE of Owensboro to 3 mi NW of Philpot
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.746, -87.105
A swath of large hail fell from southern parts of Owensboro northeastward toward Yelvington. Quarter-size hail fell on the south side of Owensboro. Half-dollar size hail fell near Philpot. The storm continued northeast, producing another large hail swath in northeast Daviess County.
Hail, Daviess
- When
- May 19, 12:18 PM CST to 12:34 PM CST
- Where
- Daviess County, Thurston to 1.5 mi ENE of Yelvington
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.800, -87.030
A swath of quarter to golf-ball size hail fell northeast of Owensboro in northeast Daviess County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 19 to 20, 20222 deaths · 1 event
- Tornado and Damaging Winds in Illinois, May 19, 2022$601,000 · EF2 · 3 events
- Hail in Washington, May 19, 20221 death · 0.25 in hail · 1 event
- Tornado and Hail in Indiana, May 19 to 20, 2022$796,000 · EF1 · 13 events
- Tornadoes and Damaging Winds in Illinois, May 19, 2022$572,000 · EF1 · 17 events
- Tornadoes and Hail in Missouri, May 19, 2022$308,000 · EF1 · 16 events
- Hail and Damaging Winds in North Carolina, May 19 to 20, 2022$170,000 · 1.5 in hail · 41 events
- Tornado and Flood in Wisconsin, May 19, 2022$520,000 · EF0 · 17 events
- Tornadoes and Flooding in Missouri, May 19, 2022$98,000 · EF1 · 18 events
- Flash Flood and Hail in Minnesota, May 19 to 20, 2022$181,000 · 1.5 in hail · 23 events
- Hail and Damaging Wind in Minnesota, May 19, 20223 in hail · 80 events
- Tornado and Hail in Indiana, May 19, 2022$27,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018164, 1018166.